Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 331, NWS Wichita, KS

August 16, 2009Butler County, Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2009, 8:12 PM CDT for Butler County, Cowley County, Kansas. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2009, 8:12 PM CDT (01:12 UTC)
Expired
Aug 16, 2009, 9:05 PM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Butler County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 8:17 PM CDTHAIL 0.881 W Udall, KS
Aug 16, 8:30 PM CDTHAIL 0.882 Nw Douglass, KS
Aug 16, 8:40 PM CDTHAIL 1Douglass, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2009-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2009-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2440 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1878 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 170112
SVRICT
KSC015-035-170215-
/O.NEW.KICT.SV.W.0331.090817T0112Z-090817T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
812 PM CDT SUN AUG 16 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 915 PM CDT.

* AT 810 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
  SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS
  LOCATED NEAR UDALL...OR 13 MILES NORTHEAST OF WELLINGTON...AND
  MOVING NORTHEAST AT 30 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ATLANTA...AUGUSTA...BURDEN...DOUGLASS...ROSE HILL...UDALL...ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3758 9714 3780 9691 3730 9670 3725 9714
TIME...MOT...LOC 0112Z 224DEG 27KT 3737 9718

$$

HOWERTON
3 follow-up statements
000 
WWUS53 KICT 170127
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
827 PM CDT SUN AUG 16 2009

KSC015-035-170215-
/O.CON.KICT.SV.W.0331.000000T0000Z-090817T0215Z/
BUTLER KS-COWLEY KS-
827 PM CDT SUN AUG 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
COWLEY AND SOUTHWESTERN BUTLER COUNTIES UNTIL 915 PM CDT...

AT 825 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP TO 
PING PONG BALL SIZE...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM 
WAS LOCATED NEAR DOUGLASS...OR 15 MILES NORTH OF WINFIELD...MOVING 
NORTHEAST AT 30 MPH.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN
COWLEY AND SOUTHWESTERN BUTLER COUNTIES...INCLUDING ROCK AND
DOUGLASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZED HAIL AND 60 MPH 
WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

&&

LAT...LON 3758 9714 3780 9691 3730 9670 3725 9714
TIME...MOT...LOC 0126Z 224DEG 28KT 3749 9704

$$

KLEINSASSER
000 
WWUS53 KICT 170150
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
850 PM CDT SUN AUG 16 2009

KSC015-035-170215-
/O.CON.KICT.SV.W.0331.000000T0000Z-090817T0215Z/
BUTLER KS-COWLEY KS-
850 PM CDT SUN AUG 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
COWLEY AND SOUTHWESTERN BUTLER COUNTIES UNTIL 915 PM CDT...

AT 849 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO HALF DOLLAR 
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 
7 MILES SOUTHEAST OF AUGUSTA...OR 14 MILES SOUTH OF EL 
DORADO...MOVING NORTHEAST AT 30 MPH.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN 
COWLEY AND SOUTHWESTERN BUTLER COUNTIES.

&&

LAT...LON 3758 9714 3780 9691 3730 9670 3725 9714
TIME...MOT...LOC 0149Z 224DEG 28KT 3762 9688

$$

KLEINSASSER
000 
WWUS53 KICT 170205
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
905 PM CDT SUN AUG 16 2009

KSC015-035-170215-
/O.CAN.KICT.SV.W.0331.000000T0000Z-090817T0215Z/
BUTLER KS-COWLEY KS-
905 PM CDT SUN AUG 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COWLEY AND
SOUTHWESTERN BUTLER COUNTIES HAS BEEN CANCELLED...

AT 905 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3758 9714 3780 9691 3730 9670 3725 9714
TIME...MOT...LOC 0205Z 224DEG 28KT 3771 9677

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:39 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 16, 6:39 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CDT SUN AUG 16 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SURFACE FRONT IS OVER KICT AT ISSUANCE TIME...WITH CONVECTION
QUICKLY DEVELOPING AHEAD OF THE FRONT. THIS EARLY EVENING
CONVECTION SHOULD AFFECT THE KCNU TAF SITE AT THE MOST...WITH
OVERNIGHT CONVECTION MORE LIKELY TO AFFECT CENTRAL AND SOUTH
CENTRAL KANSAS. FRONT IS NOT EXPECTED TO MAKE MUCH MORE PROGRESS
SOUTHEASTWARD...UNLESS AN OVERNIGHT MESOSCALE CONVECTIVE SYSTEM IS
ABLE TO PUSH THE FRONT FARTHER SOUTH.

SCHRECK

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT SUN AUG 16 2009/

DISCUSSION...
FORECAST HIGHLIGHTS INCLUDE VARIOUS BOUTS OF STRONG/SEVERE
THUNDERSTORM CHANCES THIS EVENING THROUGH TUESDAY/TUESDAY
NIGHT...THUNDERSTORM CHANCES AGAIN LATE WEDNESDAY-EARLY
THURSDAY...AND COOLER TEMPERATURES THIS WEEK.

EXPECTING ISOLATED TO WIDELY SCATTERED THUNDERSTORMS TO DEVELOP
ALONG THE NOW QUASI-STATIONARY FRONT ALONG/SOUTHEAST OF THE TURNPIKE
LATE THIS AFTERNOON/EVENING. STORMS WILL LIKELY STRUGGLE TO DEVELOP
FARTHER SOUTHWEST TOWARD SOUTH-CENTRAL KS DUE TO LESS CONVERGENCE
AND WARMER AIR ALOFT...AND SHOULD AT LEAST INITIALLY BE FAIRLY
ISOLATED...WITH MORE WIDESPREAD ACTIVITY EXPECTED OVER
EAST-CENTRAL/SOUTHEAST KS. DESPITE ONLY 20-30KTS OF DEEP LAYER
SHEAR...ANY STORMS THAT FORM THIS EVENING WILL HAVE THE POTENTIAL TO
BECOME SEVERE GIVEN MLCAPE VALUES OVER 3000 J/KG. ANTICIPATING
MULTI-CELL STORMS...CAPABLE OF QUARTER-PING PONG BALL SIZED HAIL AND
WET MICROBURSTS. ACTIVITY SHOULD FESTER THROUGH THE EVENING...AND
POSSIBLY THROUGH THE OVERNIGHT HOURS. OF GREATER CONCERN HOWEVER
COULD BE AFTER MIDNIGHT FROM WESTERN INTO CENTRAL KS. AS SHORTWAVE
ENERGY CURRENTLY OVER UTAH APPROACHES FROM THE WEST AND AN UPPER JET
DEVELOPS ACROSS THE NORTHERN STATES...MODELS RETURN LOW-LEVEL
MOISTURE RAPIDLY NORTHWESTWARD...INCREASING 850-700MB WARM/MOIST
ADVECTION. WITH A STRONG LOW-LEVEL JET...STRONG ELEVATED INSTABILITY
AND AT LEAST 40-50 KTS OF CLOUD BEARING SHEAR...A SEVERE MCS OR TWO
ROLLING EAST ACROSS WESTERN-CENTRAL KS LOOKS LIKELY. GOLFBALL OR
LARGER SIZED HAIL AND 60-80 MPH STRAIGHT-LINE WINDS WILL BE
POSSIBLE...ALONG WITH VERY HEAVY RAINFALL/LOCALIZED FLOODING.

ANTICIPATING A FAIRLY WET PATTERN MONDAY-TUESDAY/TUESDAY NIGHT...AS
MODELS INDICATE THE FRONTAL BOUNDARY TO REMAIN QUASI-STATIONARY
ACROSS MAINLY THE SOUTHERN HALF OF KS INTO NORTHERN OK.
CONSEQUENTLY...A FEW MORE BOUTS OF STRONG/SEVERE THUNDERSTORMS WILL
BE POSSIBLE. FORECASTING THE EXACT LOCATION OF THE FRONTAL BOUNDARY
OVER THE NEXT FEW DAYS WILL BE VERY DIFFICULT DUE TO THE POTENTIAL
FOR CONVECTIVE OUTFLOW BOUNDARIES SURGING THE BOUNDARY SOUTH...AND
EFFECTIVELY STABILIZING MUCH OF THE FORECAST AREA AT TIMES. THIS
COULD BE THE CASE MONDAY LATE MORNING THROUGH THE AFTERNOON...BUT
STRONG UPPER JET ENERGY OVER THE NORTHERN STATES SHOULD ALLOW FOR A
STRONG LOW-LEVEL JET OVER THE BOUNDARY TO INCREASE PRECIPITATION
CHANCES MONDAY NIGHT ACROSS MAINLY SOUTH-CENTRAL/SOUTHEAST KS.

WITH VARIOUS BOUTS OF POTENTIALLY WIDESPREAD THUNDERSTORM
ACTIVITY...PORTIONS OF THE AREA COULD EVENTUALLY BE LOOKING AT
FLOODING CONCERNS. HOWEVER...DUE TO THE UNCERTAINTY ON THE FUTURE
PLACEMENT OF THE FRONTAL ZONE AND ASSOCIATED HEAVY
PRECIPITATION...WILL LET LATER SHIFTS EVALUATE FURTHER AND ASSESS
ANY NEED FOR FLOOD/FLASH FLOOD WATCHES.

GFS AND ECMWF ARE COMING INTO BETTER AGREEMENT WITH LATE
WEDNESDAY/EARLY THURSDAY STRONG COLD FRONTAL PASSAGE ACROSS THE
AREA...AS A SIGNIFICANT MID/UPPER TROUGH DIVES SOUTH ACROSS THE
NORTHERN PLAINS. THIS SHOULD SPARK MORE THUNDERSTORM ACTIVITY
SWEEPING NORTHWEST TO SOUTHEAST ACROSS THE AREA WEDNESDAY
EVENING/NIGHT. TEMPERATURES IN WAKE OF THIS COLD FRONT SHOULD FEEL
MORE REMINISCENT OF SEPTEMBER...WITH 850MB TEMPERATURES AROUND 15C
AND BOUNDARY LAYER DEWPOINTS LIKELY IN THE 50S. A SLIGHT WARMING
TREND IS EXPECTED INTO THE WEEKEND...BUT NOTHING DRASTIC DUE TO DEEP
EASTERN CONUS TROUGHING.

KLEINSASSER

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ELEVATED CONVECTION WINDING DOWN IN SERN KS EARLY THIS PM AS
ISENTROPIC LIFT WANES. FRONT EXTENDING FROM N-CNTRL INTO SWRN KS
TO PUSH SEWD INTO S-CNTRL/SERN KS LATE THIS PM WHERE IT STALLS
INTO TONIGHT AHEAD OF SHORTWAVE COMING OUT OF THE GREAT BASIN.
ISOLD TS DEVELOPMENT PLAUSIBLE ALONG FRONT LATE THIS PM/EVE GIVEN
STRONG INSTABILITY/HEATING AND WEAK CONVERGENCE. UPDRAFTS LATE
THIS PM/EARLY EVE WILL BE FIGHTING VERY WARM MID-LEVEL
TEMPS/CAPPING. 12Z GFS/NAM WRF RUNS BOTH CONTINUED TO SHOW A
STRONG SIGNAL FOR MCS ACTIVITY DEVELOPING EWD OFF HIGH PLAINS INTO
CNTRL KS LATER THIS EVE/OVERNIGHT...AS A SERLY LOW-LEVEL JET
DEVELOPS PUMPING STRONG MOISTURE TRANSPORT/INSTABILITY NWWRD.
STRONG ISENTROPIC LIFT/UPPER DIVERGENCE PROGGED AS THE
AFOREMENTIONED WAVE LIFTS OUT ACROSS KS/NE OVERNIGHT INTO MON AM.
HAVE INSERTED TEMPO TS GROUPS LATE TONIGHT AT RSL/SLN WHERE
CONFIDENCE IS HIGH ON MCS IMPACTING THAT AREA. ONLY CB OR VCTS
INDICATED ELSEWHERE FURTHER SEWD. COULD SEE A PERIOD OF MVFR CIGS
IN CNTRL KS BEHIND FRONT MON AM IN UPSLOPE AND WITH CONVECTION
MOVING THRU.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  88  66  84 /  40  40  60  40
HUTCHINSON      66  85  65  84 /  50  40  60  40
NEWTON          67  86  65  84 /  50  50  60  40
ELDORADO        68  88  66  84 /  40  40  60  40
WINFIELD-KWLD   70  91  68  86 /  40  40  60  50
RUSSELL         62  81  62  82 /  70  40  40  20
GREAT BEND      63  83  63  83 /  60  40  50  30
SALINA          64  82  62  83 /  70  60  40  20
MCPHERSON       65  84  64  83 /  60  50  50  30
COFFEYVILLE     72  91  68  86 /  40  40  50  50
CHANUTE         70  89  66  85 /  40  50  50  50
IOLA            70  88  66  84 /  40  50  50  50
PARSONS-KPPF    72  91  68  86 /  40  40  50  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 16, 4:10 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT SUN AUG 16 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
410 PM CDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS EVENING ALONG A STATIONARY
FRONT...AFFECTING PORTIONS OF SOUTH-CENTRAL...EAST-CENTRAL AND
SOUTHEAST KANSAS...GENERALLY ALONG AND SOUTHEAST OF THE TURNPIKE.
ANY ACTIVITY THAT CAN DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH HAIL UP TO PING PONG BALL SIZE AND WINDS TO 60 MPH.

LATER TONIGHT...WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO AFFECT MAINLY PORTIONS OF CENTRAL KANSAS...GENERALLY
NORTH OF A HUTCHINSON TO COTTONWOOD FALLS LINE...AS THE FRONTAL
BOUNDARY BEGINS TO RETURN NORTHWESTWARD. GOLFBALL SIZED HAIL AND
WINDS TO 70 MPH WILL BE POSSIBLE WITH THE STRONGEST ACTIVITY.
HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE A CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS PORTIONS
OF SOUTHERN KANSAS OR NORTHERN OKLAHOMA THROUGH TUESDAY...THUS
KEEPING THUNDERSTORM CHANCES IN THE FORECAST. PERIODIC BOUTS OF
STRONG TO MARGINALLY SEVERE STORMS ARE ANTICIPATED MONDAY THROUGH
TUESDAY NIGHT ALONG AND NORTH OF THE FRONTAL ZONE...WHICH MAY LEAD
TO HEAVY RAINFALL AMOUNTS AND LOCALIZED FLOODING CONCERNS. STAY
TUNED FOR LATER FORECASTS AND OUTLOOKS.

FINALLY...ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE LATE
WEDNESDAY THROUGH EARLY THURSDAY...AS A STRONG COLD FRONT DROPS
SOUTHEAST ACROSS THE PLAINS. STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS SOUTH-CENTRAL
AND SOUTHEAST KANSAS...AND ACROSS MAINLY CENTRAL KANSAS AFTER
MIDNIGHT. PERIODIC SPOTTER ACTIVATION MAY BE NECESSARY MONDAY
THROUGH TUESDAY EVENING ACROSS MAINLY THE SOUTHERN HALF OF THE
AREA. ADDITIONALLY...RAINFALL AMOUNTS AND FLOODING REPORTS ARE
ALWAYS APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMB/JMC/ADK

In the hours before

Special weather statement, Aug 16, 6:50 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT SUN AUG 16 2009

KSZ092-093-170030-
COWLEY-SUMNER-
650 PM CDT SUN AUG 16 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WESTERN COWLEY AND EASTERN SUMNER COUNTIES...

AT 647 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT SCATTERED THUNDERSTORMS WERE RAPIDLY
DEVELOPING ALONG A LINE EXTENDING FROM UDALL TO 7 MILES SOUTHWEST OF
BRAMAN...AND MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE AS THESE
STORMS CONTINUE TO STRENGTHEN.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON
Local storm report, Aug 16, 7:19 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
719 PM CDT SUN AUG 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             3 E ROSE HILL           37.57N 97.08W
08/16/2009  E1.00 INCH       BUTLER             KS   AMATEUR RADIO

&&

ADK
Local storm report, Aug 16, 7:23 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
723 PM CDT SUN AUG 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             ROSE HILL               37.57N 97.13W
08/16/2009  E1.00 INCH       BUTLER             KS   EMERGENCY MNGR

&&

ADK
Local storm report, Aug 16, 7:48 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
748 PM CDT SUN AUG 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             1 SE PERTH              37.16N 97.48W
08/16/2009  E1.25 INCH       SUMNER             KS   TRAINED SPOTTER

&&

ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:14 PM CDTSevere Thunderstorm WarningICTButler61 min
Aug 16, 7:34 PM CDTSevere Thunderstorm WarningICTSumner56 min
Aug 16, 7:55 PM CDTSevere Thunderstorm WarningICTButler, Greenwood52 min
Aug 16, 8:23 PM CDTSevere Thunderstorm WarningICTSumner67 min
Aug 16, 8:40 PM CDTSevere Thunderstorm WarningICTButler40 min
Aug 16, 8:54 PM CDTAreal Flood WarningICTSumner2 hr
Aug 16, 11:46 PM CDTAreal Flood WarningICTLabette, Montgomery10 hr
Aug 17, 4:17 AM CDTSevere Thunderstorm WarningICTLincoln, Russell24 min
Aug 17, 4:52 AM CDTSevere Thunderstorm WarningICTRussell37 min
Aug 17, 7:43 AM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sumner62 min
Aug 17, 8:27 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner63 min
Aug 17, 8:47 AM CDTAreal Flood WarningICTButler6 hr
Aug 17, 8:55 AM CDTAreal Flood WarningICTLabette, Montgomery12 hr
Aug 17, 9:27 AM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk, Sumner53 min
Aug 17, 9:54 AM CDTAreal Flood WarningICTCowley, Sumner8 hr
Aug 17, 10:48 AM CDTSevere Thunderstorm WarningICTCowley, Sumner19 min
Aug 17, 11:48 AM CDTFlood WatchICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 11 more38 hr
Aug 17, 1:36 PM CDTAreal Flood WarningICTGreenwood4 hr
Aug 17, 2:04 PM CDTAreal Flood WarningICTChautauqua, Elk5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.